Breast Cancer Radiation Therapy and Rheumatoid Arthritis
My 73 year old Mother recently had a tumor removed from one of the milk ducts in her right breast. She had started bleeding from the nipple out of the blue one day. It was Stage 0 - ductal carcinoma in-situ and the doctor is recommending radiation therapy... 6 weeks, 5 days a week. She was leaning toward the mastectomy to be done with it but he says for her age it's a very rough surgery to go through. She has now been told by a friend that her sister had radiation therapy for breast cancer and came down with rheumatoid arthritis as a result. I've tried to research this on line but find nothing on it. Can you please tell me if this is a possibility/side effect of treatment?
My Mom is in excellent health... other than giving birth to her 2 children in 1957 and 1958, the only other time she was hospitalized was in 1964 for a bockland (sp?) cyst in her birth canal and she had outpatient surgery for a cataract in 2003! Other than the occasional cold or sinus problem, the only other thing that she's had was the shingles at 65. Her sister died 12 years ago of cancer from an unknown source that metastasized in her liver. The majority of her first cousins on her Mom's side have all had and died from some type of cancer so my Mom is concerned as you can imagine... as am I.
The treatment for ductal carcinoma in situ is to remove the tumor via a lumpectomy, then this will be followed by radiation. I agree that for her age, a mastectomy can have increased risks of complications but this is still a viable option. I believe the reason why you cannot get any information on rheumatoid arthritis and radiation is that there has not been any direct or full - proof evidence regarding this. I think that what happened to her friend's sister is just coincidental. You can have pains or 'rheumatisms' after radiotherapy but not rheumatoid arthritis per se.
Radiation will indeed decrease the chance of the DCIS progressing to invasive cancer. Also ask her doctor regarding other preventive measures such as intake of Tamoxifen or Raloxifene.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.